Arkansas, 2011

Hail in Arkansas, April 20, 2011

April 20, 2011 · NWS TSA · 1 event in 1 county or zone

An isolated severe thunderstorm developed to the north of a frontal boundary located across northern Texas and southern Arkansas. This storm moved northeast and produced large hail in southern Sebastian County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An isolated severe thunderstorm developed to the north of a frontal boundary located across northern Texas and southern Arkansas. This storm moved northeast and produced large hail in southern Sebastian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 20, 12:20 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 20, 12:20 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
120 PM CDT WED APR 20 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
A STALLED FRONTAL BOUNDARY ACROSS TEXAS WILL PROMOTE
THUNDERSTORM DEVELOPMENT OVER SOUTHEAST OKLAHOMA LATE
THIS AFTERNOON AND ESPECIALLY OVERNIGHT TONIGHT. CLOUDS
OVER SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WILL BE
LOWERING DURING THE OVERNIGHT HOURS...WITH MVFR CEILINGS
EXPECTED AT MOST LOCATIONS BY 12Z THURSDAY. THUNDERSTORMS
ARE ALSO EXPECTED OVERNIGHT AND THURSDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 1103 AM CDT WED APR 20 2011/

DISCUSSION...
FOR THE AFTERNOON...LOWERED MAX TEMPS A FEW DEGREES
DUE TO COOL NORTH SURFACE WINDS AND VARIABLE CLOUD.
FRONTAL BOUNDARY FROM TX > TN WELL SOUTH OF THE RED
RIVER. JUST SCATTERED SHRA/TSRA FAR SOUTHEAST OK.
GW

PREV DISCUSSION... /ISSUED 634 AM CDT WED APR 20 2011/

DISCUSSION...

THE 12Z AVIATION DISCUSSION IS INCLUDED BELOW.

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
A LARGE AREA OF MVFR CIGS HAS SAGGED SOUTH OVERNIGHT ACROSS NE OK
AND NW AR. NAM MODEL HAS THESE CIGS SCATTERING OUT BY 15 OR
16Z...BUT THEY COULD HANG ON LONGER WITH THE HIGHER OVERCAST
SPREADING OVER. MAINLY VFR CONDITIONS EXPTD AT THE OTHER TAF SITES
THIS MORNING...OUTSIDE OF A BRIEF CHANCE OF MVFR CIGS AT KMLC. VFR
CONDITIONS SHOULD PREVAIL AREA WIDE THIS AFTERNOON. TSRA CHANCES
WILL INCREASE FM S TO N ACROSS THE AREA MAINLY AFT 00Z THU.

LACY

PREV DISCUSSION... /ISSUED 405 AM CDT WED APR 20 2011/

DISCUSSION...
AN ACTIVE WEATHER PATTERN IS SHAPING UP ACROSS THE PLAINS WITH
A SERIES OF SHORT WAVES AND FRONTAL BOUNDARIES MOVING THOUGH DURING
THE FORECAST PERIOD. THE MAIN FOCUS WITHIN THE SHORT TERM WILL BE
THE COLD FRONT WHICH PASSED THROUGH THE CWA YESTERDAY EVENING.

THIS FRONTAL BOUNDARY IS EXPECTED TO STALL OUT JUST SOUTH OF THE
RED RIVER ACROSS NORTHERN TEXAS TODAY. BEHIND THE
FRONT...NORTHERLY WINDS AND COOLER TEMPS WILL BE COMMON FOR THE
CWA. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL ALSO BE
POSSIBLE IN THE VICINITY OF THE FRONT ACROSS SOUTHEAST OKLAHOMA
AND INTO WEST CENTRAL ARKANSAS.

THURSDAY LOOKS FOR CONDITIONS TO BEGIN TO CHANGE WITH THE FRONTAL
BOUNDARY RETREATING BACK NORTHWARD. LATEST MODEL RUNS HAVE A
DISAGREEMENT ON JUST HOW FAR NORTH THE BOUNDARY WILL GO. WILL STAY
WITH CURRENT THINKING OF THE FRONT REACHING CLOSE TO SOUTHERN
KANSAS BY THURSDAY EVENING. SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE AS THIS BOUNDARY PUSHES THROUGH. HIGH TEMPS SHOULD COME LATE
IN THE DAY AND THEN EITHER NOT CHANGE MUCH OVERNIGHT OR SLOWLY
RISE AS THE FRONT CONTINUES NORTHWARD. NEEDLESS TO SAY THIS WILL
MAKE FOR A TOUGH TEMPERATURE FORECAST.

MODELS INDICATE A SERIES OF SHORTWAVE TROFS PUSHING INTO THE
PLAINS DURING THE EXTENDED FORECAST PERIOD. THE FIRST IS DURING
THE FRIDAY TIME PERIOD. THIS WAVE WILL TRY TO PUSH A WEAK COLD
FRONT INTO THE CWA...THOUGH QUICKLY RETREATING NORTHWARD BY
SATURDAY. THE NEXT SET OF SHORTWAVES ARE PROGGED DURING THE
BEGINNING OF THE NEXT WORK WEEK AND THEN BY THE MIDDLE PART OF THE
WEEK. MODELS CONTINUE TO BE OUT OF PHASE ON TIMING... AND DIVERGE
ON THE STRENGTH AND LOCATION OF THESE SYSTEMS. THE ONE THING THAT
THEY HAVE IN COMMON IS THAT CHANCES FOR SHOWERS AND THUNDERSTORMS
SHOULD CONTINUE FOR MOST OF THE WEEK. WILL CONTINUE WITH CHANCE
POPS FOR THE CWA THROUGH WEDNESDAY. TEMPS DURING THE EXTENDED
FORECAST PERIOD LOOK TO BE PROBLEMATIC WITH THE DIFFERENCES
BETWEEN THE MODEL DATA. WENT WITH AN ATTEMPTED MODEL BLEND ALONG
WITH THE PREVIOUS FORECAST PACKAGE. THESE TEMPS ALONG WITH POPS
WILL CONTINUE TO BE REFINED AS THE EVENT GETS CLOSER AND DATA
ALONG WITH FORECASTER CONFIDENCE BECOMES MORE IN LINE WITH EACH
OTHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  51  67  64 /  10  40  60  40
FSM   68  53  69  61 /  20  60  60  30
MLC   66  56  72  68 /  20  60  40  20
BVO   62  49  65  60 /  10  30  70  50
FYV   64  49  66  60 /  10  50  70  40
BYV   61  46  62  58 /  10  40  70  50
MKO   66  52  67  62 /  10  50  60  30
MIO   62  48  65  62 /  10  30  70  60
F10   64  53  70  65 /  10  50  50  30
HHW   69  58  78  67 /  20  60  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....12
AVIATION...21
Hazardous weather outlook, Apr 20, 12:08 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
108 PM CDT WED APR 20 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
107 PM CDT WED APR 20 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...TONIGHT.

DISCUSSION...
A STALLED FRONTAL BOUNDARY WILL STAY WELL SOUTH OF THE RED RIVER
THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
OVER SOUTHEAST OKLAHOMA...BUT WILL LIKELY REMAIN BELOW SEVERE LIMITS.
MORE NUMEROUS ELEVATED THUNDERSTORMS ARE EXPECTED OVERNIGHT TONIGHT
IN SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. THE PRIMARY THREAT FROM
THOSE STORMS WILL BE LARGE HAIL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL WILL INCREASE THURSDAY AND
THURSDAY NIGHT AS THE FRONTAL BOUNDARY OVER TEXAS SLOWLY
LIFTS NORTH INTO OKLAHOMA AND ARKANSAS.

A SHORTWAVE TROUGH IS EXPECTED TO MOVE THROUGH THE CENTRAL PLAINS
ON FRIDAY. IN RESPONSE TO THIS SYSTEM...A COLD FRONT WILL SURGE
SOUTHEAST INTO OK...AND INTERSECT A DRYLINE OVER THE CENTRAL PART
OF THE STATE. STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND
DRYLINE...SOME OF WHICH COULD BECOME SEVERE WITH LARGE HAIL AND
ISOLATED TORNADOES POSSIBLE.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AS THE
FRONTAL BOUNDARY STALLS OVER THE REGION.

ANOTHER STRONG UPPER LEVEL STORM IS EXPECTED TO REACH INTO THE
PLAINS ON MONDAY...WITH WIDESPREAD ORGANIZED SEVERE STORMS
POSSIBLE ALONG THE DRYLINE AND COLD FRONT BY MONDAY
AFTERNOON...CONTINUING INTO THE NIGHTTIME HOURS. SMALL CHANCES FOR
STORMS WILL LINGER OVER SOUTHEAST OK AND WEST CENTRAL AR INTO
TUESDAY MORNING BEFORE ENDING.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 20, 8:20 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
920 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             3 NE OAK GROVE          36.22N 94.15W
04/19/2011  E1.00 INCH       BENTON             AR   PUBLIC

            IN THE TOWN OF BLUE EYE

0611 PM     HAIL             GOSHEN                  36.10N 93.99W
04/19/2011  E1.00 INCH       WASHINGTON         AR   PUBLIC

&&

RBD
Local storm report, Apr 20, 8:43 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
943 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             1 E GREEN FOREST        36.34N 93.42W
04/19/2011  E1.00 INCH       CARROLL            AR   LAW ENFORCEMENT

            MOSTLY DIME TO NICKEL

&&

RBD
Special weather statement, Apr 20, 12:37 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
137 PM CDT WED APR 20 2011

ARZ029-OKZ076-201900-
LE FLORE OK-SEBASTIAN AR-
137 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     SOUTHWESTERN SEBASTIAN

IN SOUTHEAST OKLAHOMA
     EASTERN LE FLORE

AT 137 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
HEAVENER...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HODGEN...HEAVENER...HOWE...PATTERSON
AND HARTFORD.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3482 9464 3490 9473 3507 9440 3496 9434
TIME...MOT...LOC 1837Z 237DEG 35KT 3491 9461
Special weather statement, Apr 20, 12:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
159 PM CDT WED APR 20 2011

ARZ029-201930-
SEBASTIAN AR-
159 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY...

IN WEST CENTRAL ARKANSAS
     CENTRAL SEBASTIAN

AT 200 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF MIDLAND...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CROSSROADS...MILLTOWN...URSULA...
HACKETT...GREENWOOD...ARKOLA...HUNTINGTON...MIDLAND...DAYTON...
WITCHERVILLE...WASHBURN...BURNVILLE...EXCELSIOR...FORT CHAFFEE...
JENNY LIND AND BLOOMER.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3514 9403 3514 9413 3510 9415 3506 9424
      3507 9444 3523 9443 3536 9408 3522 9408
      3521 9405 3522 9402 3515 9402
TIME...MOT...LOC 1900Z 252DEG 29KT 3514 9436

The radar

The Western Arkansas radar (KSRX), 13 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sebastian

When
April 20, 1:15 PM CST
Where
Sebastian County, 0.77 mi ESE of Greenwood
Measured
1 in hail
Reported by
Public
Coordinates
35.216, -94.257

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293777.